Thunderstorm Wind, Wayne
- When
- July 20, 3:20 AM EST
- Where
- Wayne County, 1.24 mi SE of West Sumpter
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.110, -83.480
Multiple trees and large tree limbs were reported down.
An isolated severe thunderstorm impacted Sumpter Township in Wayne County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An isolated severe thunderstorm impacted Sumpter Township in Wayne County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 20, 2:50 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 350 AM EDT TUE JUL 20 2010 .SHORT TERM... TODAY AND TONIGHT EXPECTING SHOWERS TO REMAIN FOCUSED IN A BAND THROUGH CENTRAL PORTIONS OF SE MICHIGAN THROUGH MUCH OF THE MORNING WITH ENOUGH COVERAGE FOR A FEW HOURS OF CATEGORICAL POPS. THIS IS WHERE FORCING WILL BE FOCUSED ASSOCIATED WITH THE NORTH FLANK OF THE UPPER WAVE SHEARING THROUGH THE SOUTHERN GREAT LAKES. ONCE THIS WAVE PASSES TO OUR EAST, PRECIPITATION COVERAGE WILL DROP OFF SIGNIFICANTLY WITH CHANCES LIMITED TO ANY SHOWER OR THUNDERSTORM ACTIVITY THAT CAN REDEVELOP DUE TO DAYTIME HEATING. THERE IS ALSO A POSSIBILITY THAT CENTRAL PLAINS CONVECTION COULD SURVIVE THE TRIP EASTWARD AND BRUSH THE OHIO BORDER REGION LATE TODAY OR THIS EVENING JUSTIFYING A SLIGHTLY HIGHER CHANCE POP THERE. YET ANOTHER SHORT WAVE IN THE FAST WESTERLY FLOW ALOFT IS INDICATED IN SATELLITE IMAGERY OVER NORTH DAKOTA/MINNESOTA EARLY THIS MORNING. THE SAGINAW VALLEY AND NORTHERN THUMB COULD BE BRUSHED TONIGHT BY SHOWERS/STORMS ASSOCIATED WITH THIS SYSTEM, WHICH IS SHOWN BY THE MODELS TO BE STRONG ENOUGH TO GENERATE A SURFACE TROUGH THROUGH CENTRAL LOWER MICHIGAN THAT WILL EXIT TO OUR EAST BY SUNRISE WEDNESDAY. && .LONG TERM...WEDNESDAY THROUGH MONDAY FOR WEDNESDAY AND WEDNESDAY NIGHT...WILL BE BETWEEN SYSTEMS AND SURGES OF MOISTURE. RELATIVELY DRY AND STABLE AIR MASS WILL BE OVER THE FORECAST AREA IN THE WAKE OF A 500 MB SHORTWAVE THAT MOVES THROUGH THE NORTHERN LAKES REGION DURING THE MORNING. WILL KEEP THE DRY FORECAST GOING AND TEMPS NEAR MOS NUMBERS WHICH ARE CLOSE TO EACH OTHER AND THE CURRENT FORECAST. BY THURSDAY AFTERNOON THE NEXT SURGE OF MOISTURE...BOTH AN INCREASE IN SURFACE DEW POINTS AND THETA-E ADVECTION IN THE LOW TO MID LEVELS...WILL BE DEVELOP ACROSS LOWER MICHIGAN DURING THE AFTERNOON AND FOR THURSDAY NIGHT. NOT UNTIL THE MOISTURE SURGE DO WE DEVELOP ANY INSTABILITY WITH SOME MLCAPE OF 500 TO AROUND 1000 J/KG. WILL KEEP THE CHANCE OF THUNDERSTORMS FOR THE AFTERNOON...WITH THE BEST CHANCES TO THE WEST AND SOUTH ENDS OF THE FORECAST AREA. WILL CONTINUE THE CHANCE OF THUNDERSTORMS INTO THURSDAY NIGHT AS THE FRONTAL THAT IS DRAPED TO OUR SOUTH FINALLY MAKES A PUSH NORTHWARD. FRIDAY AFTERNOON AND EVENING WILL LIKELY BE THE BEST CHANCES OF SEVERE WEATHER WITH THE APPROACH OF THE COLD FRONT AS SURFACE LOW PRESSURE TRACKS ACROSS NORTHERN MI AND THE STRAIGHTS AREA. COULD BE MLCAPES AROUND 2000 J/KG WITH 30-35KTS AT 850 MB AND 50-55 KTS AT 500 MBS. FRONT SHOULD CLEAR LOWER MI BY 12Z SATURDAY AND WILL CONTINUE TO KEEP THE WEEKEND DRY. && .MARINE... A WAVE OF LOW PRESSURE WILL MAINTAIN SHOWERS AND THUNDERSTORMS OVER LAKE HURON AND LOWER MICHIGAN TODAY WITH THE GREATEST COVERAGE SOUTH OF SAGINAW BAY. COVERAGE IS THEN EXPECTED TO BE GREATER OVER CENTRAL AND NORTHERN LAKE HURON TONIGHT AS ANOTHER WAVE ARRIVES FROM THE NORTHERN PLAINS. THIS SYSTEM WILL EXIT THE GREAT LAKES IN TIME FOR DRY CONDITIONS TO SETTLE OVER THE REGION WEDNESDAY THROUGH WEDNESDAY NIGHT. THIS WILL COMPLEMENT LIGHT WINDS AND FAVORABLE WATER CONDITIONS UNTIL LATER THURSDAY WHEN THE NEXT ROUND OF STORMS IS EXPECTED TO ARRIVE IN THE REGION. && .AVIATION...ISSUED 119 AM EDT TUE JUL 20 2010 SHORTWAVE TROUGH PASSAGE WILL BRING SHOWERS WITH A FEW THUNDERSTORMS EARLY IN THE FORECAST PERIOD WITH MVFR TO LOWER VFR CONDITIONS FOR THE MOST PART. THIS WAVE IS MOVING INTO THE AREA A BIT FASTER THAN EARLIER ANTICIPATED...AND EXPECT A BULK OF THE ACTIVITY TO BE DONE BY 09Z-11Z TIME FRAME...PARTICULARLY FNT SOUTH WHERE EAST PUSH ON THE SOUTHERN EDGE OF WAVE IS GREATEST. MBS MAY HAVE TO BE WATCHED AS THE SAGINAW VALLEY WILL BE CLOSE TO THE PIVOT POINT OF THE WAVE WHICH MAY HOLD SHOWERS BACK TO THE WEST LONGER. AFTER A LULL LATE TONIGHT INTO THE FIRST HALF OF TUESDAY...EXPECT ANOTHER WEAK SHORTWAVE TO HELP FOCUS ADDITIONAL CONVECTION...AND WITH SOME INCREASE IN THE OVERALL INSTABILITY FROM DAYTIME HEATING...DESPITE MOSTLY CLOUDY SKIES...WILL INCLUDE -TSRA FOR THE TEMPO GROUP BY MID/LATE AFTN. LIGHT/VARIABLE TO LIGHT/SOUTHEAST WINDS WILL BECOME SOUTH WITH TIME ON TUESDAY AND THEN SWING QUICKLY TO THE WEST/SOUTHWEST BY THE END OF THE FORECAST PERIOD AS THIS SECOND WAVE PROGRESSES THROUGH THE REGION. THIS WILL TAKE THE CHANCE OF SHOWERS/THUNDERSTORMS WITH IT AS WELL...CERTAINLY AFTER 00Z-02Z. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...BT LONG TERM....RBP MARINE.......BT AVIATION.....DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1157 PM EDT MON JUL 19 2010 MIZ075-200500- WASHTENAW- 1157 PM EDT MON JUL 19 2010 ...SPECIAL WEATHER STATEMENT... AT 1154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF DEXTER...MOVING EAST AT 20 MPH. PEA SIZE HAIL...WINDS AROUND 30 MPH...AND HEAVY DOWNPOURS...ARE INDICATED WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ANN ARBOR BY 1225 AM EDT... DIXBORO BY 1235 AM EDT... YPSILANTI BY 1240 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1216 AM EDT TUE JUL 20 2010 MIZ075-076-200515- WASHTENAW-WAYNE- 1216 AM EDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF ANN ARBOR...MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...WINDS AROUND 40 MPH...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ANN ARBOR BY 1230 AM EDT... DIXBORO BY 1240 AM EDT... YPSILANTI BY 1250 AM EDT... CANTON BY 110 AM EDT... BELLEVILLE BY 115 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 112 AM EDT TUE JUL 20 2010 MIZ076-200615- WAYNE- 112 AM EDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF CANTON...MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...WINDS AROUND 40 MPH...AND HEAVY DOWNPOURS ARE INDICATED WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ROMULUS BY 130 AM EDT... TAYLOR BY 150 AM EDT... DEARBORN BY 200 AM EDT... TRENTON BY 205 AM EDT... WYANDOTTE AND GROSSE ILE BY 210 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 253 AM EDT TUE JUL 20 2010 MIZ075-200745- WASHTENAW- 253 AM EDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DEXTER...MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...WINDS AROUND 40 MPH...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ANN ARBOR BY 325 AM EDT... DIXBORO AND WHITMORE LAKE BY 335 AM EDT... YPSILANTI BY 340 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 356 AM EDT TUE JUL 20 2010 MIZ075-076-200900- WASHTENAW-WAYNE- 356 AM EDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 352 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR YPSILANTI...MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...WINDS AROUND 40 MPH...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ROMULUS BY 420 AM EDT... TAYLOR BY 430 AM EDT... WYANDOTTE AND TRENTON BY 445 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The Detroit radar (KDTX), 66 km away, was scanning. The volume nearest the first event began at 08:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
Multiple trees and large tree limbs were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253252.